Nebraska, 2002

Hail in Nebraska, July 2, 2002

July 2, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 2, 5:30 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 5:30 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 PM CDT TUE JUL 2 2002

ZFP UPDATED FOR LATEST THINKING.  TSTMS CONTINUE TO DEVELOP OVER
NCNTRL NE/SCNTRL SD NEAR FNTL BOUNDARY.  CORFIDI VECTORS AND THE
LATEST RUC OUTPUT SUGGEST SOME OF THESE STORMS MAY HOLD TOGETHER
AND COULD AFFECT NWRN PART OF NERN NE OVERNIGHT AS FNT TRIES TO
MOVE TOWARD FAR NWRN ZONES.  ALSO CHANGED FAR SERN NE/SWRN IA TO
INCLUDE SLGT CHANCE OF PCPN ALL NIGHT.

MILLER

145 PM CDT TUE JUL 2 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES THE NEXT COUPLE OF DAYS.

SYNOPSIS -- AT 18Z, THE PRIMARY SYNOPTIC FRONT EXTENDED FROM CNTRL
MN SWWD TO A WEAK SURFACE LOW OVER S-CNTRL SD AND THEN INTO NERN
CO.  A WEDGE OF HIGHER LOW-LEVEL MOISTURE EXTENDED FROM OKC-OMA-MSP
THIS MORNING (SEEN ON THE 850 MB ANALYSIS) AND IS RESPONSIBLE FOR
THE LINGERING CEILINGS OVER THE AREA THIS AFTERNOON.  ALOFT, CURRENT
MOISTURE CHANNEL IMAGERY DEPICTS A PESKY CIRCULATION OVER CNTRL KS.
THIS FEATURE HAS MANAGED TO PULL IMPRESSIVE AMOUNTS OF MOISTURE NWD
INTO ITS LOCAL VICINITY AS MORNING PRECIPITABLE WATER PLOTS SHOWED
AN AXIS OF > 1.75 FROM FTW NWD THROUGH TOP.

FORECAST -- IN THE SHORT TERM, THE MOVEMENT OF THE SYNOPTIC FRONT TO
OUR N AND THE MID-LEVEL CIRCULATION TO OUR S ARE THE PRIMARY
CONCERNS.  BOTH THE ETA AND AVN BUILD A RIGDE OF HIGH PRESSURE EWD
ACROSS THE NRN PLAINS TONIGHT, EFFECTIVELY ALLOWING THE FRONTAL
BOUNDARY TO SAG SWD AND INTO OUR FAR NRN CWA BY 03/12Z.  THE CURRENT
FORECAST HAS SLIGHT CHANCE POPS GOING THERE, WHICH LOOKS FINE.
REGARDING THE KS CIRCULATION, BOTH THE ETA AND AVN SLOWLY PROGRESS
THE PRIMARY VORTICITY AXIS SWWD OVERNIGHT.  THIS FEATURE HAS BEEN
ACTIVE THE LAST TWO NIGHTS, WITH ISOLATED-SCATTERED SHRA AND TSRA
DEVELOPING ALONG IT.  SO, WE ARE EXPECTING A SIMILAR SCENARIO
OVERNIGHT, BUT TO THE S OF OUR AREA.

ON WEDNESDAY, THE PRIMARY FOCUS FOR ANY CONVECTIVE DEVELOPMENT WILL
BE ALONG THE STALLED BOUNDARY ACROSS OUR NRN COUNTIES.  ALTHOUGH THE
SURFACE CONVERGENCE WILL NOT BE THAT STRONG WITH NO SYNOPTIC-SCALE
SUPPORT, THE CURRENT FORECAST ONLY HAS SLIGHT CHANCE POPS GOING,
WHICH IS REASONABLE.

WEDNESDAY NIGHT/THURSDAY A DEEPENING MID-LEVEL SYSTEM OVER THE
PACIFIC NW WILL INDUCE SURFACE CYCLOGENESIS OVER ERN MT.  THIS WILL
EFFECTIVELY PULL THE STALLED BOUNDARY NWD AS A WARM FRONT.  TO OUR
SW, A MID LEVEL LOW WILL BEGIN TO CONSOLIDATE OVER THE TX PNHDL AS
THE KS CIRCULATION/SHEAR AXIS MERGES WITH A WEAK DISTURBANCE MOVING
ACROSS THE SRN ROCKIES.  ALTHOUGH WE WILL CONTINUE TO SEE SUFFICIENT
AMOUNTS OF MOISTURE IN PLACE, FORCING WILL REMAIN NEGLIGIBLE AND WE
WILL MAINTAIN A DRY FORECAST.

IN THE EXTENDED, BOTH THE AVN AND ECMWF AGREE ON THE WWD DEVELOPMENT
OF AN EXPANSIVE MID LEVEL RIDGE, TO BECOME ANCHORED OVER THE CNTRL
ROCKIES BY THE END OF THE FORECAST.  THE AVN, ECMWF AND 84-HR ETA
EXTENSION ALL AGREE THAT THE DEVELOPING LOW OVER THE TX PNHDL WILL
GET CAUGHT IN THE ANTICYCLONIC CIRCULATION ALOFT, ALLOWING IT TO
SLOWLY TRANSLATE NEWD THRU KS AND NEB ON FRIDAY.  THE CURRENT
FORECAST HAS SLIGHT CHANCE POPS AT THIS TIME, SO WE WILL LEAVE AS
IS.  THEREAFTER, IMPRESSIVE HEIGHTS ARE FORECAST OVER THE WRN HALF
OF NEB BY SUNDAY (600 DECAMETERS), WITH THE AVN INDICATING THE
POSSIBILITY OF A WEAK SHORTWAVE OR TWO MOVING DOWN THE BACKSIDE OF
THIS FEATURE INTO THE MO RIVER VALLEY ON MONDAY/TUESDAY.  AT THIS
TIME, THE SIGNIFICANT MID-LEVEL HEIGHTS ARGUE AGAINST ADDING A
CHANCE OF PRECIPITATION TO THE FORECAST.

MEAD

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jul 2, 4:00 PM CST, 4 hours 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE JUL 2 2002

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWEST IOWA THROUGH TONIGHT.

ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE
AREA TONIGHT AND WEDNESDAY...SEVERE WEATHER IS NOT EXPECTED.

A FRONTAL BOUNDARY EXTENDING FROM CENTRAL MINNESOTA INTO
NORTHEAST COLORADO SHOULD MOVE SLOWLY SOUTHEAST.   ALTHOUGH
THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG THIS FRONT TONIGHT AND
WEDNESDAY IN NORTHEAST NEBRASKA...WEAK WIND SHEAR SHOULD PREVENT
ANY STORMS FROM BECOMING SEVERE.

OTHER THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA...IN THE VICINITY OF AN UPPER AIR DISTURBANCE OVER
KANSAS.  WIND SHEAR WILL BE QUITE WEAK HERE AS WELL...AND SEVERE
WEATHER IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

The radar

The Sioux Falls radar (KFSD), 186 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
July 2, 8:40 PM CST
Where
Antelope County, Orchard
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.333, -98.250

A thunderstorm dropped nickel size hail in addition to wind gusts around 50 mph which downed a few tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309198.